Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Anesthesia

Headache after surgery

12/06/2006

Question:

I just had parathyroid surgery yesterday and today I have a very bad headache. Yesterday, I felt "out of it" and relaxed, but today I have this BAD headache. I never get headaches so this is really bothering me. The Dr. told me that I can take 800 mg of ibuprofen every 4 hours and I am doing that but the head still hurts. Could this be from the anesthesia? Also, I have never had an operation before but when they put the "cocktail" in the IV I felt a sudden bad feeling all through my body. It didn`t last long and then shortly after I felt very relaxed. What was that uncomfortable feeling? I`ve talked to others and they never felt that. Thanks alot!!

Answer:

I hope you have recovered from your headache.

Many drugs can cause headache. If you go to any drug reference in book form, on the internet, or in the product insert, you will find headache listed as a side-effect.

One possible cause of postoperative headache is drug withdrawal. The most common drug responsible for this is caffeine! If you drink more than a couple of cups of coffee each day, and haven't had any for more than a day then this may be your problem.

Headache is not a typical side-effect of anesthesia, unless you received a spinal or epidural anesthetic. Unlikely for parathyroid surgery!

New onset headache that is severe and persistent should take you to the doctor. Warning symptoms include any neurologic effects, like difficulty with speech, movement, sensation or balance, fever or neck stiffness, visual disturbance, or general unwellness.

I am not sure what the "cocktail" was that you had injected into you. Not a pina colada presumably. You would have to be a bit more specific about the "bad feeling" through your body. You may have been given a medication called midazolam which is a sedative and anxiety relieving drug. It sometimes burns a bit immediately after injection into the vein.

For more information:

Go to the Anesthesia health topic, where you can:

Response by:

Gareth S Kantor, MD Gareth S Kantor, MD
Assistant Professor of Anesthesiology
School of Medicine
Case Western Reserve University